GRAEDONS \ The People's Pharmacy Hair-pulling treatment causes breast discharge



Q. My daughter has been suffering from trichotillomania for five years. Drugs like Zoloft, Zyprexa and Celexa have been only mildly successful.
She has been on a combination of Celexa and Risperdal for several months and has a milky discharge from both breasts. Her gynecologist says Risperdal might be responsible. Is this true, and is there anything else for this distressing condition?
A. Trichotillomania is the medical term for hair-pulling, a form of obsessive-compulsive disorder. Antipsychotic medicines such as Risperdal can affect the hormone prolactin and lead to a milky discharge from the breasts. The antidepressant Celexa occasionally has this effect.
Psychiatrists may prescribe antidepressants such as Prozac or Zoloft for this condition. Some have also had success with cognitive-behavior therapy. Look for a therapist with experience in treating trichotillomania.
To learn more, you may want to check the Trichotillomania Learning Center (www.trich.org). It offers references and resources. There is also a good consumer book by experts in the field: "Help for Hair Pullers," by Keuthen, Stein and Christenson (New Harbinger, 2001).
Q. Is it a good idea to take aspirin when you think you might be having a heart attack? If aspirin is advisable, what is the dosage? Do you chew it up or take it whole with water?
A. Anyone who suspects he or she is having a heart attack should call 911 immediately. Next, chewing a single regular-strength aspirin and washing it down well with water could help keep a blood clot from getting worse. People who are allergic to aspirin, however, should avoid this strategy.
Q. Lovastatin was just prescribed to lower my cholesterol. I was disappointed to read in the information provided with this prescription that grapefruit is off-limits.
Why is this? What would happen if I drank grapefruit juice while taking lovastatin? Is there any similar cholesterol-lowering medication that does not preclude grapefruit?
A. Grapefruit can raise blood levels of many medicines, including lovastatin (Mevacor). As a result, you might get two or three times as much medicine as your doctor prescribed. This could increase your risk of side effects, such as muscle pain or weakness.
Anyone who would like to learn more about how grapefruit affects medications, especially cholesterol-lowering statins, may send $3 in check or money order with a long (No. 10), stamped (60 cents), self-addressed envelope to: Graedons' People's Pharmacy, No. JL-97, P.O. Box 52027, Durham, NC 27717-2027. We will send our Guides to Grapefruit Interactions and Cholesterol-Lowering Drugs.
There are other options for lowering cholesterol if you don't want to give up grapefruit. This fruit should not affect Crestor, Lescol or Pravachol.
Q. I've had trouble sleeping ever since I retired, so I've taken one or two Tylenol PM pills nightly to get to sleep for years. Are there any problems with long-term use?
A. This product carries a warning to check with a doctor if sleeping problems persist for more than two weeks. Excessive use of acetaminophen (the pain reliever in Tylenol) has been linked to reduced kidney function. Diphenhydramine (the antihistamine in Tylenol PM) may cause confusion in older people and is not recommended as a sleeping pill for this age group.
XIn their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features Syndicate, 888 Seventh Ave., New York, NY 10019, or e-mail them at pharmacy@mindspring.com or via their Web site: www.peoplespharmacy.org. Their newest book is "The People's Pharmacy Guide to Home and Herbal Remedies" (St. Martin's Press).
& copy; 2004, King Features Syndicate Inc.

Subscribe Today

Sign up for our email newsletter to receive daily news.

Want more? Click here to subscribe to either the Print or Digital Editions.

AP News